Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
179 Doctors are Online

Red discoloration around ankle, pitting edema. Not contact dermatitis. Can you help direct me if this is a medical concern?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9091 Questions
My ankles have a red discoloration, almost looks like sunburn. It is completely around my leg, not spotty and odd that both legs, it ends in the same spot, just like socks. Some days, my ankles swell a bit and if you touch the area, it leaves a white discoloration. On the worst days, I do have pitting edema, but this does not last but a day. Redness never goes away. It is very obvious of a XXXXXXX and is just at ankles and travels up to where your socks would end. IT is not contact dermatitis, I don't itch or wear socks to have had a reaction. IT may get work if I stand for extended periods of time and worsens of course when my salt intake is up. I've noticed this now for almost a year thinking it would go away. Why are my ankles discolored. I can't wear skirts because of it. Can you help direct me if this is a medical concern? I'm 52, 5'7" 160 lbs, overweight the last three years as I my weight use to be maintained at 130lbs.
Posted Mon, 30 Apr 2012 in Skin Hair and Nails
Answered by Dr. Praveen Tayal 5 hours later
Thanks for posting your query.
Your symptoms are more suggestive of a systemic cause rather than a skin problem only as it is associated with swelling and varies with salt intake.
Most commonly it is associated with oral pills intake.
Other causes can be kidney disease, arthritis, high altitude and pregnancy. Are you taking some medicines like laxatives? Abusing these drugs can also cause such symptoms.

You should follow these lifestyle measures to alleviate the symptoms:
1) Increase muscle activity with walking, avoid standing in place for long periods of time and avoid sitting with the feet dependent.
2) Limit salt intake and stop taking any laxatives (if you are taking them).
3) Elevate the legs when sitting and wear leg wedges while sleeping, support socks and proper fitting shoes and socks.
4) Keep your fluid intake adequate by taking plenty of fluids.
5) If you are taking any birth control pills then get an immediate evaluation from a physician.
6) You can take diuretic pills after consulting your doctor.
If the symptoms persist then I suggest you an immediate physician consultation. You need to get blood tests, kidney function tests, electrolyte levels, ECG and stress ECHO, venous Doppler of the legs and urine tests done.

I hope this answers your query effectively.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Above answer was peer-reviewed by
Follow-up: Red discoloration around ankle, pitting edema. Not contact dermatitis. Can you help direct me if this is a medical concern? 56 minutes later
I am on no medications, my ankles stay pink/red even without ankle swelling. I find it so odd that both legs and redness stop in a pretty straight line at the same place on both legs. Is this unusual?
Answered by Dr. Praveen Tayal 19 minutes later

Thanks for writing again.

A uniform redness only confined to the feet does need to be investigated to detect any vascular abnormalities or systemic pathology. Yes, it is unusual and most probably indicates a vascular lesion. It is more preferable that you visit a vascular surgeon, get a Doppler study of the blood flow in your lower limbs and arrive at a confirmed diagnosis.

Hope I answered all your questions. Please accept my answer in case you do not have further queries. Wish you Good Health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor